Kentucky, 2013

Heavy Rain in Kentucky, August 17, 2013

August 17, 2013 · NWS PAH · 1 event in 1 county or zone

A complex of thunderstorms remained nearly stationary over western Kentucky beneath an upper-level low. Rainfall amounts were locally very heavy under this complex of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms remained nearly stationary over western Kentucky beneath an upper-level low. Rainfall amounts were locally very heavy under this complex of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 17, 1:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 17, 1:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT Sat Aug 17 2013

.SHORT TERM...(Tonight through Monday night)
ISSUED AT 244 PM CDT SAT AUG 17 2013

A closed upper low pressure system centered over the lower Ohio
valley is forecast to weaken and open up as it tracks very slowly
off to the northeast.

For tonight and Sunday, we are expecting the highest POPS over the
southeast half of our CWA where moisture will be deepest combined
with weak upper level troughing. During this period precipitation
chances will diminish as you go north and west across our CWA. Not
looking for any severe activity, but with PWATs in the 1.50 inch
range, locally heavy rainfall should be the biggest threat with the
stronger storms.

Sunday night is looking dry at the moment, but there could be a few
widely scattered showers and thunderstorms over the southeast
quadrant of our CWA on Monday when a remnant of deeper moisture will
combine with weak troughing and the heat of the day. Again locally
heavy rainfall should be the biggest threat. Monday night should be
dry as weak ridging aloft drifts over the region combined with lack
of moisture.

Temperatures are expected to remain below normal through the short
term period.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 244 PM CDT SAT AUG 17 2013

A rather stagnant weather pattern will prevail through the middle to
latter part of the week - typical August fanfare. A lack of forcing
in the weak upper flow pattern will keep mainly dry conditions in
place. However, enough diurnal instability will be present in the
very warm and humid air mass such that the development of isolated
thunderstorms in the heat of the day cannot be completely ruled out.
Left out any mention for now given the anticipated low coverage. An
upper level high will be migrating eastward into the Mississippi
Valley by Friday and Saturday. This should result in a very slight
warm up by late week. Forecast highs average in the upper 80s to
near 90, with lows in the upper 60s.

&&

.AVIATION...
ISSUED AT 244 PM CDT SAT AUG 17 2013

Better than anticipated shower coverage this morning has largely
dissipated as of early afternoon. The resultant impact should be for
lesser redevelopment this afternoon. Locations such as KCGI that did
not receive rain this morning will be more susceptible to afternoon
redevelopment. Models suggest the next substantial rain chance will
hold off until late Sunday morning into the afternoon. VFR conditions
will prevail, with brief reductions in ceiling and visibility in the
vicinity of thunderstorms. Enough sky cover should preclude fog
development tonight, but locations that receive intervals of
clearing may see some patchy fog towards daybreak. Winds will be
northeast less than 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...RJP
Hazardous weather outlook, Aug 17, 1:58 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT SAT AUG 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
258 PM CDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
MAINLY OVER THE SOUTHEAST HALF OF THE QUAD STATE REGION. STORMS
ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY MAINLY
OVER THE SOUTHEAST HALF OF THE QUAD STATE REGION. STORMS ARE NOT
EXPECTED TO BECOME SEVERE...HOWEVER LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Livingston

When
August 17, 3:00 PM CST to 8:00 PM CST
Where
Livingston County, Hampton to 2.51 mi SSW of Joy
Reported by
Department of Highways
Coordinates
37.280, -88.370

Kentucky Highway 135 was flooded in northern Livingston County. Water over road signs were posted, and travel was discouraged along that section of road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472522.